Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Why are medicine administration error rates higher in patients with dysphagia?

  • Comment

Why are medicine administration error rates higher in patients with dysphagia?

A study, summarised in Nursing Times this week, identified a marked rise in the risk of medicines administration errors in patients with dysphagia compared to those without the condition. A further increase was noted when patients with an enteral tube. The study found the main causes of error was the wrong formulation and incorrect preparation of medicines.

A second paper describes the evaluation of an individualised medication administration guides for people with dysphagia. The results suggest that nursing practice could be enhanced by easy access to medicines information.

An article on the administration of medicines via an enteral feeding tube provides useful tips on safe practice.

We are discussing this issue in more detail in Putting it into Practice and on the Student Nursing Times section, Perfecting your Practice.

  • Comment

Have your say

You must sign in to make a comment.

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.